Epilepsy med, abnormal MRI and bone scan--my son

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

cured4real?
Veteran Member


Date Joined Dec 2005
Total Posts : 1944
   Posted 9/12/2007 11:18 AM (GMT -7)   
Hi,
I usually post on the lupus forum and have been bugging my son to get on this one since he has focal epilepsy in P3 region and has some troubles from time to time.
 
Right now, the doctors office called and said he had an abnormal MRI and needs a bone scan. they said he had no ruptured or herniated disks but the MRI was abnormal and that is all they would tell me. 
 
Does anyone have an idea about why they would order the bone scan?  Do epilepsy meds effect your bone density or something?  Any help would really be appreciated greatly and thanks in advance for any help you can give.  I'm very worried.
Love, Marji
--Doctors are men who prescribe medicines of which they know little, to cure diseases of which they know less in human beings of whom they know nothing.--Voltaire (1694-1778)
Ills--Sjogrens-Lupus-like AI Disease, Hashis, Vitiligo, spinal stenosis/fusion with plate, salivary/lymphectomies, Diabetes, NAFLD, COPD, RLS, neuropathy, trigonitis, hystero, diffuse brain atrophy
Meds--Plaquenil, Evoxac, Metformin, Synthroid, HCTZ, Estradiol patch, Prosed, Klonopin, Soma, Ultram, Vicodin, Restasis, Albuterol,steroid injections, Protopic & Triamcinolone Acetonide ointments


elizleigh
New Member


Date Joined Sep 2007
Total Posts : 15
   Posted 9/12/2007 11:48 AM (GMT -7)   
Hi Marji,
Yes, some AEDs can cause bone density issues which is why most of them encourage the use of extra vitamin D supplements. I really hope everything turns out for the best with your son :)

~Beth
30 years old, Diagnosed w/ Hypertension 2003, Depression 2006, Epilepsy 7/2007
 
Topamax 100 mg
Lamictal 200 mg
Cymbalta 30 mg
Diovan 160 mg


cured4real?
Veteran Member


Date Joined Dec 2005
Total Posts : 1944
   Posted 9/12/2007 12:59 PM (GMT -7)   
Thank you so much, Beth. You've made my day in a way, I'm so worried and just got off the phone with the docs office and they were downright rude about not giving info other than it was abnormal. I hope that is all that it is. He also has ADHD, low bp and heart condition and between the appetite suppression of the adderall which he can't do without and we are surprised he can take, and the nausea from the trileptal, its so hard to get him to eat, right anyway. He has low orthostatic bp so he can't take a lot of the better epilepsy meds and sometimes I think that its only the boost from the adderall that gets him through the day. I'm relieved to find that there could be a relatively ordinary, non-cancer type cause for this and something that might could be relatively easily remedied. Thanks so so much.
Love, Marji
--Doctors are men who prescribe medicines of which they know little, to cure diseases of which they know less in human beings of whom they know nothing.--Voltaire (1694-1778)
Ills--Sjogrens-Lupus-like AI Disease, Hashis, Vitiligo, spinal stenosis/fusion with plate, salivary/lymphectomies, Diabetes, NAFLD, COPD, RLS, neuropathy, trigonitis, hystero, diffuse brain atrophy
Meds--Plaquenil, Evoxac, Metformin, Synthroid, HCTZ, Estradiol patch, Prosed, Klonopin, Soma, Ultram, Vicodin, Restasis, Albuterol,steroid injections, Protopic & Triamcinolone Acetonide ointments


RanMan
Veteran Member


Date Joined Feb 2003
Total Posts : 665
   Posted 9/12/2007 9:13 PM (GMT -7)   

Hi Marj

I've had epilepsy since 1979 and I found out through personal experience that "long term use" of AEDs can cause a decrease in bone density.

Not sure though how many years are considered to be "long term".

On my request (as a result of info. that I read on this forum) my Neurologist recommended that I take calcium and vitamin D supplements.

The only drawback that I've noticed from the vitamin D among everything else is constipation.

Randy


Diagnosed with Epilepsy & Ulcerative Colitis.
Current Medications: Diantin 275mg, Pheonobarb 150mg, Asocol 3,000 mg.


cured4real?
Veteran Member


Date Joined Dec 2005
Total Posts : 1944
   Posted 9/12/2007 9:56 PM (GMT -7)   
Thanks Randy,
Isn't it funny that we have to request this stuff based on info from forums and the like? Really makes you question the docs ability. They do so little for him and it is frustrating. Thanks for the info on the vitamin D. I will have to get him some viactives or something that he will take. It's so hard to get him to eat because of the nausea from the trileptal he's on. I've got him some ice cream treats and cheese and other things he likes with calcium and hopefully he will actually eat them. Thanks again. I'm much less worried. I didn't know if they thought he had bone cancer or what. Sounds like this is somewhat common problem. Take care and I hope everyone here is doing well.
Love, Marji
--Doctors are men who prescribe medicines of which they know little, to cure diseases of which they know less in human beings of whom they know nothing.--Voltaire (1694-1778)
Ills--Sjogrens-Lupus-like AI Disease, Hashis, Vitiligo, spinal stenosis/fusion with plate, salivary/lymphectomies, Diabetes, NAFLD, COPD, RLS, neuropathy, trigonitis, hystero, diffuse brain atrophy
Meds--Plaquenil, Evoxac, Metformin, Synthroid, HCTZ, Estradiol patch, Prosed, Klonopin, Soma, Ultram, Vicodin, Restasis, Albuterol,steroid injections, Protopic & Triamcinolone Acetonide ointments


RanMan
Veteran Member


Date Joined Feb 2003
Total Posts : 665
   Posted 9/23/2007 9:34 PM (GMT -7)   
Hi again Marj,
I also agree with Gracie's Mom.
If you're not totally satisfied with the info (or lack of....) you DO have the right, by law (as per the freedom of information act and/or the privacy legislation) to have access to his medical records (if he's under 18)
I have first hand experience.
 
Too many parents are too afraid to speak up and leave everything totally in the hands of the Doctor.
 
My younger sister was diagnosed with epilepsy at age 13 (during her first period) and since my mother left everything up to the Doctor without asking any questions (she didn't want him to think she was stupid) she was sent to so many "so called Neurolical specialists" that over the years, she has been so over medicated that she now has brain damage and is retarted. She's now 43 y.o.
 
Her brain has never advanced past age 13. that when somebody is talking to her, you have to go slow and talk like a 13 year old or she can't understand you.
And if she talks to you (which is very rare) she won't look at you, she'll look through you.
 
I didn't have my first seizure 'til I was 21.  Thank goodness I had moved out by then or this could have happened to me, instead I saw the proper Doctor and got on the right meds and have a normal life. (retired after 34 years of employment, house, family etc)
but my sister didn't have a chance at a "normal" life b/c my mother wouldn't ask questions or request to see any reports ~ it doesn't have to be that way.
 
DON'T BE AFRAID TO ASK TO SEE MEDICAL RECORDS  if that mah\kes you feel better. IT'S YOUR RIGHT.
 
Randy
Diagnosed with Epilepsy & Ulcerative Colitis.
Current Medications: Diantin 275mg, Pheonobarb 150mg, Asocol 3,000 mg.


Another Day
Veteran Member


Date Joined Mar 2007
Total Posts : 1055
   Posted 9/23/2007 9:42 PM (GMT -7)   
Randy,
 
I didn't know that about your sister.  That is so sad.  That was a different day and time and I can see that happening, I'm just sorry it happened to your sister.
 
Take care!
 
Carla

 Epilepsy, asthma, GERD, depression, hypothyroidism


RanMan
Veteran Member


Date Joined Feb 2003
Total Posts : 665
   Posted 9/23/2007 9:57 PM (GMT -7)   

Carla,

I'm glad that you understand, most ppl don't.

Not much was known about epilepsy back when this all started (1973)

Only known AED drug (that we knew of anyway) was Dilantin.


Diagnosed with Epilepsy & Ulcerative Colitis.
Current Medications: Diantin 275mg, Pheonobarb 150mg, Asocol 3,000 mg.


cured4real?
Veteran Member


Date Joined Dec 2005
Total Posts : 1944
   Posted 9/24/2007 12:06 PM (GMT -7)   
Hi--
Thanks Gracie's Mom, ranman, another day, I definitely need to pick up the reports. The doctor's office called and told me the scan was completely normal, so how can he have an abnormal MRI and a normal bone scan? The same radiologist read both. Now I feel like I need a second opinion. And I will get the reports and films or cds and take them to someone else to see what they think. It just seems crazy. So why is he having severe back and leg pain and numbness to where he can't walk at times
Love, Marji
--Doctors are men who prescribe medicines of which they know little, to cure diseases of which they know less in human beings of whom they know nothing.--Voltaire (1694-1778)
Ills--Sjogrens-Lupus-like AI Disease, Hashis, Vitiligo, spinal stenosis/fusion with plate, salivary/lymphectomies, Diabetes, NAFLD, COPD, RLS, neuropathy, trigonitis, hystero, diffuse brain atrophy
Meds--Plaquenil, Evoxac, Metformin, Synthroid, HCTZ, Estradiol patch, Prosed, Klonopin, Soma, Ultram, Vicodin, Restasis, Albuterol,steroid injections, Protopic & Triamcinolone Acetonide ointments

New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, December 10, 2016 1:48 AM (GMT -7)
There are a total of 2,735,779 posts in 301,334 threads.
View Active Threads


Who's Online
This forum has 151435 registered members. Please welcome our newest member, Manny222.
163 Guest(s), 3 Registered Member(s) are currently online.  Details
bluelyme, Heatheranne87, Job_the_Phoenix


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer